Author + information
- Ibrahim El-Battrawy, MD∗ (, )
- Martin Borggrefe, MD and
- Ibrahim Akin, MD
- ↵∗First Department of Medicine, DZHK (German Center for Cardiovascular Research), Partner Site, Heidelberg, Mannheim, University Medical Centre Mannheim, Theodor-Kutzer-Ufer 1–3, 68167 Mannheim, Germany
The paper by Almendro-Delia et al. (1) published in a recent issue reporting on the outcome of takotsubo syndrome (TTS) patients who experienced cardiogenic shock (CS) elicited great interest among researchers in the present authors' working group. The authors found that CS is a common complication in TTS, with a prevalence of 11.4%. They concluded that CS is associated with a decline in short- and long-term prognosis.
Of note, the pathophysiology of TTS remains lacking. A hypothesis of acute catecholaminergic myocardial stunning causing wall motion abnormalities has been debated (2). Recently published data suggest that catecholamine use reduces the short- and long-term survival of TTS patients (3). It has been recommended that catecholamine use in TTS patients be avoided or withdrawn because it prolongs or exacerbates the acute phase of the disease (4). However, the need for alternative circulatory support in CS among TTS patients has been evaluated, and it showed a different rate of mortality depending on the sort of catecholamine used. Studies investigated the successful use of the calcium sensitizer levosimendan in a series of TTS patients (5).
Considering these aspects, we missed any information about the type and duration of the catecholamine used and its association with the prognosis of TTS patients in this interesting paper.
Please note: The authors have reported that they have no relationships relevant to the contents of this paper to disclose.
- 2019 American College of Cardiology Foundation
- Almendro-Delia M.,
- Nunez-Gil I.J.,
- Lobo M.,
- et al.
- Ansari U.,
- El-Battrawy I.,
- Fastner C.,
- et al.
- Padayachee L.